question-icon

What causes phantom smells in someone with lateral medullary syndrome?

default
Posted on Mon, 27 Oct 2014
Question: I have lateral medullary syndrome caused by lateral medullary infarct / dissection of vertebral artery which is 100% closed off. The cva occured in 10/5/2008. I am in frequent discussion with my neurologist, but most of the time when I report, the answer is that my brain injury type and location was severe enough that symptoms are going to be continuing and there no new disease or remedy. About 2 weeks ago, and growing in intensity, I have been having phantom smells, always noxious, such as chemical, bleach, gas, lye, burning plastic, industrial soap, harsh cologne. I don't want to bug my neurologist for every new symptom. Should I call him? What's up with this now? I noticed that a coinciding symptom is that "brain" always feels hot and I am constantly eating popsicles
doctor
Answered by Dr. Sudhir Kumar (23 minutes later)
Brief Answer:
Could be related to the old stroke.

Detailed Answer:
Hi,

Thank you for getting back.

I have noted your new symptoms. I would like to reassure you that these new symptoms are probably related to the old brain stroke.

If symptoms persist, you may need to see your neurologist.

Also, if those symptoms are troubling you, medications such as oxcarbazepine may help you suppress these sensations.

I hope my answer helps. Please get back if you have any follow up queries or if you require any additional information.

Wishing you good health,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX XXXXXXX
Click on this link to ask me a DIRECT QUERY: http://bit.ly/Dr-Sudhir-kumar
My BLOG: XXXX


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 6229 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes phantom smells in someone with lateral medullary syndrome?

Brief Answer: Could be related to the old stroke. Detailed Answer: Hi, Thank you for getting back. I have noted your new symptoms. I would like to reassure you that these new symptoms are probably related to the old brain stroke. If symptoms persist, you may need to see your neurologist. Also, if those symptoms are troubling you, medications such as oxcarbazepine may help you suppress these sensations. I hope my answer helps. Please get back if you have any follow up queries or if you require any additional information. Wishing you good health, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, XXXXXXX XXXXXXX Click on this link to ask me a DIRECT QUERY: http://bit.ly/Dr-Sudhir-kumar My BLOG: XXXX